Inadequate duration of treatment or dose

One common mistake in treating patients with AEDs is to conclude that a particular AED is ineffective before enough time has elapsed to reasonably draw that conclusion. Clinicians must wait at least a period of time corresponding to five half-lives of an AED at a particular dose before judging its effectiveness.

Likewise, suboptimal doses of AEDs may lead to apparently refractory seizures. In every patient with uncontrolled epilepsy, a dose increment should be considered unless the patient has symptoms and signs of incipient central nervous system or other organ drug toxicity. It has been shown that in as many as one in three patients presenting with uncontrolled seizures, increasing the dose led to seizure remission (1).

1. D. Schmidt, Single drug therapy for intractable epilepsy, J Neurol 229 (1983), pp. 231–6.

Adapted from Elger CE, Schmidt D. Modern management of epilepsy. Epilepsy Behav 2008;12:501-39.

Excessive dose

Seizures can be a manifestation of neurotoxicity with most AEDs. Abrupt overdoses, as in suicide attempts, are especially proconvulsant. Drug interactions from polytherapy commonly cause toxicity (which may include seizures) despite reasonable doses. Serum phenytoin levels above 40 mg/mL or carbamazepine levels above 17 mg/mL have been associated with increased seizure frequency. If the carbamazepine concentration is not found to be high, it is likely that the causative factor is carbamazepine's metabolite, carbamazepine-10,11 epoxide. Valproate and gabapentin can cause a toxic encephalopathy with myoclonus and, uncommonly, generalized seizures.

Risk factors for worsening seizures with high AED levels include:

  • pre-existing epileptiform EEG pattern
  • frequent seizures
  • childhood seizure syndrome
  • mental retardation or major brain damage
  • polytherapy

Adapted from Koppel BS. Contribution of drugs and drug interactions (prescribed, over the counter, and illicit) to seizures and epilepsy. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;155–173.
With permission from Elsevier (www.elsevier.com).

Dose and/or timing not optimal for patient's seizure pattern

While it is customary to evenly divide a total day's dosage of an AED by the number of dosages, clinicians can choose to give more or less per dosage depending on a patient's typical diurnal seizure pattern. For example, if a patient only has seizures at night, then giving disproportionately more of the AED with the bedtime dosage than with the morning dosage may help to prevent nocturnal seizures while alleviating daytime side effects.

Inspection of a patient's seizure calendar or diary can be helpful in determining whether there are consistent patterns in the timing of seizures.

Drug-drug interactions

Up to one in three patients with new-onset epilepsy require a combination of different antiepileptic drugs (AEDs) for seizure control. In uncommon cases, even more than two AEDs may be needed. During combination therapy, a number of drug interactions may occur. Drug interactions may interfere with drug efficacy. A prototypic example is the combination of carbamazepine (CBZ) and valproate (VPA). When VPA is added to CBZ, adequate VPA plasma concentrations cannot be achieved in most cases because CBZ lowers the plasma concentration of VPA.

Drug interactions may also increase the plasma concentrations to toxic plasma concentrations, as for example, occurs with lamotrigine (LTG) in the presence of VPA. Although this combination is beneficial for many patients, tremor may develop and the combination has been shown to be more teratogenic than LTG alone or in combination with another AED, except VPA.

Newer AEDs such as gabapentin, levetiracetam, pregabalin, and tiagabine are better suited for combination therapy because they are less prone to drug interactions (see Table 1).

Table 1. Simplified synopsis of drug interaction properties of common AEDs.

AED

Enzyme inducer (CYP)a

Enzyme inhibitor (CYP, UGT)

Effect of drug on disposition of other AEDs

Carbamazepine (CBZ)

Yes

No

LTG, TGB, VPA ()

Clobazam (CLB)

No

No

No relevant change

Ethosuximide (ETS)

No

No

PHT, VPA (), CBZ ()

Felbamate (FBM)

No

No

No relevant change

Gabapentin (GBP)

No

No

No relevant change

Lamotrigine (LTG)

Yes

Yes

No relevant change

Levetiracetam (LEV)

No

No

At OXC doses >900 mg ()

Oxcarbazepine (OXC)

Yes

No

CBZ, LTG, PHT, TGB, VPA ()

Phenobarbital (PHB)

Yes

No

CBZ, LTG, OXC, PHT, TGB, VPA ()

Phenytoin (PHT)

Yes

No

No relevant change

Pregabalin (PGN)

No

No

CBZ, LTG, PHT, TGB, VPA ()

Primidone (PRM)

Yes

No

No relevant change

Topiramate (TPM)

Yes (>200 mg/day)

No

No relevant change

Valproate (VPA)

No

Yes

PHT (), other AEDs ()

Vigabatrin (VGB)

No

No

CBZ-E, LTG, PHB, free PHT ()

Zonisamide (ZNS)

No

No

No relevant change

Source. Modified from M. Strolin-Benedetti, Enzyme induction and inhibition by new antiepileptic drugs: a review of human studies, Fundam Clin Pharmacol 14 (2000), pp. 301–309.

a CYP, cytochrome P450 system; UGT, uridine diphosphate glucuronyltransferase system; TGB, tiagabine; , no relevant change; , increase in plasma concentration; , decrease in plasma concentration; , major decrease in plasma concentration.

Adapted from Elger CE, Schmidt D. Modern management of epilepsy. Epilepsy Behav 2008;12:501-39.

Reviewed by: Steven C. Schachter MD on 5/2008
ADVERTISEMENT
ADVERTISEMENT